Help with Maternity Case StudyRegister Today!
- by 2bNurseCai Mar 15I have a case study for maternity that I am working on and one of the questions has me a bit stumped. I think I have an idea as to what the answer may be, but I'm looking for some feedback.
I have a patient who is G1P1 DOD with a history of mild-moderate pre eclampsia. She is currently on 2 Gms/hr MgSO4 IV, 20 units of pitocin in 1L of D51/2NS over 8 hours IV, and methergine 0.2mg po TID x 24 hours. She also received an IM dose of methergine 0.2mg upon placental delivery. She has only moderate lochia rubra and has moderate-severe uterine pain while breastfeeding.
The question is why the client is on Pitocin given Methergine also does the same thing. The only things I can think of is a) the MgSO4 lessens uterine contractions and maybe the Methergine isn't enough to keep the uterus contracted after birth or, b) since Pitocin also causes a decrease in blood pressure when initially administered that it may be used to help control her blood pressure, which is a major factor in preventing eclampsia.
So does it seem like I'm on the right track? Let me know! Thanks
- OB is not my forte.......While pitocin and methergine are in the same class of drug they each act slightly different on the uterus.
Oxytocin stimulates the upper segment of the myometrium to contract rhythmically, which constricts spiral arteries and decreases blood flow through the uterus.
Methylergonovine (Methergine) and ergometrine (not available in the United States) are ergot alkaloids that cause generalized smooth muscle contraction in which the upper and lower segments of the uterus contract tetanically. However ergot alkaloid agents raise blood pressure, they are usually contraindicated in women with preclampsia or hypertension.
Prevention and Management of Postpartum Hemorrhage - March 15, 2007 - American Family Physician
MGSO4...while used to relax the uterus in premature labor it is also a first line drug for eclampsia/HTN. Magnesium Sulfate for the Treatment of Eclampsia
This patient must have had hemorrhage/complications as well as a boggy uterus in the delivery room. Unusual for a singleton prime ip...was the baby big? or with an attached placenta (placenta accreta Placenta Accreta - American Pregnancy Association )?
Does this make sense now?
- Mar 15 by 2bNurseCaiKind of. But it also said that her fundus is firm and midline and had no delivery complications. Her baby was 8 lbs 8 oz so the LGA baby makes sense. But with her preeclampsia history, it seems odd that she's on methergine. That, plus the pitocin, plus the natural oxytocin released during breast feeding seems like overkill.
- Like I said I am NOT an OB nurse......my specialty has always been critical care. No complications during delivery? No blood loss? G1P1 right? I have no idea.....maybe there is information on the record that you didn't see.
Then I have no idea....if there weren't any complications then she shouldn't need these meds.
Someone else will come along with a better answer, I'm sure......this is out of my specialty I'm tapped out..
- Mar 15 by 2bNurseCaiThat's ok I appreciate you trying to help me. Thank you!
- moved to maternity nursing for best response.
- Mar 15 by babyktchrMethergine probably not the best choice of med, considering she is being delivered and treated for her BP issues. Concurrent therapy with pit and methergine helps with lower segment issues. Sometimes you get a firm fundus but a lazy lower segment that can cause bleeding and clots to form at the cervix. Cytotec probably would've been a better choice rectally for this patient.
- Mar 15 by M/B-RNWhile this may not be the best answer, every single patient in my hospital receives Pitocin either 20 or 40 units (depending on the doc) in 1000 ml of NS or LR after birth either 1, 2, or 3 bags depending on her bleeding. It is routine because it will help keep the uterus firm.
Pitocin is used to help induce labor, but it is also used after delivery to prevent uterine atony. Even on patients that are only G1, P1, it is still routine. You stated she had moderate bleeding. In primiparas, we like to see small bleeding. Anything more and the doc will order extra meds for her bleeding. Moderate lochia is common if she is a multipara.
Some of our docs also order Methergine post-delivery along with the Pitocin, just to be extra safe. Most will only do a one time dose, unless it is a multipara then they do Q8h x3 or more if they feel it's necessary.
I feel like they did not give you too much info, I remember we would get a whole page front and back with info on our case studies.
- Mar 17 by nurse_maya28Pitocin is routinly given post partum to OB patients to initiate and strengthen uterine cramping to avoid excessive bleeding. If she is on mag the uterus is going to be more relaxed and not contract as it should post partum, leading to increased bleeding. Essentially the 2 are going to battle it out. The next route to avoid fluid overload (since high doses and prolonged use can cause fluid overload and fliud intoxication and then additional swelling in the internal organs - ie brain and the flesh), while maintaining a firm uterus with MINIMAL vaginal flow (that would be the goal, NOT moderate) would be a stronger med that is used in post partum hemorrhage - the commonly used ones would be methergine (usually injectable initially and then orally for a period of time), hemabate or cytotec (usually 800-1000 mg transrecatally for bleeding). methergine in this case was a very poor choice since it is contraindicated in high blood pressure patient. the better choice would be cytotec.
mag sulfate is NOT used to lower blood pressure - common misconception. All it is meant to do is prevent siezures (ie raise the siezure thresh hold to a safer level) by relaxing muscles. often times a side effect of this relaxation is lowered BP, but often times in severe Pre-e patients that is not even the case. The doctor should have ordered a medication specifically for lowering BP in addition to the mag. we often use hydralazine for that. while it is true that one does not want to lower the blood pressure quickly for risk of siezure, the mag sulfate, once on board, minimizes that risk. The woman is also at risk for a stroke and one needs to prevent both siezures and stroke. Remember the reason that she is at risk for the siezures is swelling in the brain, not nessecarily the blood pressure itself. the blood pressure being elevate (and often the pulse as well) puts one a a very high risk of stroke. both need to be carefully managed. by what you describe, I would be very concerned for this patients well-being.
As a side note, I myself was victim of post partum pre-e. My BP (the last time I saw it on the ICU monitors) was 189/110 and pulse of 180s. This developed in 12 hours. That is very typical for the really severe cases. Both in my case and the truely scarey and severe cases over the years, the patients were "normal" (BP, pulse and labs WNL) and 12 hours later, having siezures. In my case the BP started to climb at 3 weeks PP and within 3 hours I started getting pixilated vision and 5 min later I was blind (due to the swelling in the brain compressing the optic nerves) Within a few hours of my blindness, I was having siezures and a mild stroke. These women are VERY high risk and one should be vigilant at all times for subtle signs that it is worsening. I did end up ventilated for 2 days because the medications used to manage my siezures and BP caused me to stop breathing (another unfortunate side effect of this sort of management). In the case of your patient on mag sulfate, there should be calcium gluconate at the bedside in the event of mag toxicity (can cause cardiac arrest). This also happens VERY fast and everyone is susseptable to toxicity at different doses and time frames and it seems to have no baring on patient size, but rather that level of liver compromise from pre-e/ HELPP syndrome. In this case one should be assessing hourly for signs of mag toxicity and worsening pre-e/siezures/stroke.
- Mar 17 by Esme12Thanks everyone.....